Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 38, NWS Miami, FL

April 29, 2009Collier County, Florida

NWS Miami, FL issued this red flag warning at Apr 29, 2009, 6:04 AM EDT for Collier County, Florida. It took effect at Apr 29, 2009, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 6:04 AM EDT (10:04 UTC)
In effect from
Apr 29, 2009, 1:00 PM EDT
Expired
Apr 29, 2009, 7:00 PM EDT
In force
6 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 291004
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
604 AM EDT WED APR 29 2009

...RED FLAG WARNING IN EFFECT FOR GLADES, HENDRY, AND INLAND
COLLIER COUNTIES FROM 1 PM THIS AFTERNOON TO 7 PM THIS EVENING
DUE TO A COMBINATION OF RELATIVE HUMIDITY FALLING TO 35 PERCENT,
20 FOOT WINDS AROUND 15 MPH, AND HIGH DISPERSION INDICES...

FLZ063-066-070-292300-
/O.UPG.KMFL.FW.A.0029.090429T1700Z-090429T2300Z/
/O.NEW.KMFL.FW.W.0038.090429T1700Z-090429T2300Z/
GLADES-HENDRY-INLAND COLLIER-
604 AM EDT WED APR 29 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING. THIS WARNING IS AN UPGRADE OF THE PREVIOUSLY
ISSUED FIRE WEATHER WATCH FOR THE SAME GEOGRAPHIC AREA.

RELATIVE HUMIDITIES WILL LIKELY FALL TO 35 PERCENT OR EVEN
SLIGHTLY LOWER ACROSS THE WESTERN PORTIONS OF GLADES...HENDRY
AND INLAND COLLIER COUNTIES FROM EARLY TO MID AFTERNOON. THE LOW
VALUES OF RELATIVE HUMIDITY...WHEN COMBINED WITH EASTERLY WINDS
AROUND 15 MPH AND HIGH DISPERSION INDICES...HAS PROMPTED THE
ISSUANCE OF A RED FLAG WARNING. DANGEROUS FIRE GROWTH CONDITIONS
ARE POSSIBLE IN REGIONS WHERE THE RELATIVE HUMIDITY DROPS TO OR
SLIGHTLY BELOW 35 PERCENT THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

70/DD
2 follow-up statements
000 
WWUS82 KMFL 291716
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
116 PM EDT WED APR 29 2009

..RED FLAG WARNING IN EFFECT FOR GLADES, HENDRY, AND COLLIER COUNTIES
FROM 1 PM THIS AFTERNOON TO 7 PM THIS EVENING DUE TO A COMBINATION
OF RELATIVE HUMIDITY FALLING TO 35 PERCENT, 20 FOOT WINDS AROUND
15 MPH, AND HIGH DISPERSION INDICES...

FLZ069-292300-
/O.EXA.KMFL.FW.W.0038.000000T0000Z-090429T2300Z/
COASTAL COLLIER-
116 PM EDT WED APR 29 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

RELATIVE HUMIDITIES HAVE FALLEN BELOW 35 PERCENT IN THE COASTAL
SECTIONS OF COLLIER COUNTY. THE LOW VALUES OF RELATIVE HUMIDITY...WHEN
COMBINED WITH EASTERLY WINDS AROUND 15 MPH AND HIGH DISPERSION
INDICES...HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING.
DANGEROUS FIRE GROWTH CONDITIONS ARE POSSIBLE IN REGIONS WHERE THE
RELATIVE HUMIDITY DROPS TO OR SLIGHTLY BELOW 35 PERCENT THIS
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ063-066-070-292300-
/O.CON.KMFL.FW.W.0038.000000T0000Z-090429T2300Z/
GLADES-HENDRY-INLAND COLLIER-
116 PM EDT WED APR 29 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING.

RELATIVE HUMIDITIES WILL LIKELY FALL TO 35 PERCENT OR EVEN
SLIGHTLY LOWER ACROSS THE WESTERN PORTIONS OF GLADES...HENDRY AND
INLAND COLLIER COUNTIES FROM EARLY TO MID AFTERNOON. THE LOW
VALUES OF RELATIVE HUMIDITY...WHEN COMBINED WITH EASTERLY WINDS
AROUND 15 MPH AND HIGH DISPERSION INDICES...HAS PROMPTED THE
ISSUANCE OF A RED FLAG WARNING. DANGEROUS FIRE GROWTH CONDITIONS
ARE POSSIBLE IN REGIONS WHERE THE RELATIVE HUMIDITY DROPS TO OR
SLIGHTLY BELOW 35 PERCENT THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS82 KMFL 291925
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
325 PM EDT WED APR 29 2009

..RED FLAG WARNING IN EFFECT FOR GLADES... HENDRY... AND COLLIER
COUNTIES FROM 1 PM THIS AFTERNOON TO 7 PM THIS EVENING DUE TO A
COMBINATION OF RELATIVE HUMIDITY FALLING TO 35 PERCENT... 20 FOOT
WINDS AROUND 15 MPH... AND HIGH DISPERSION INDICES...

FLZ063-066-069-070-300330-
/O.NEW.KMFL.FW.A.0030.090430T1600Z-090501T0000Z/
/O.CON.KMFL.FW.W.0038.000000T0000Z-090429T2300Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
325 PM EDT WED APR 29 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM
EDT THIS EVENING. 

RELATIVE HUMIDITIES WILL REMAIN AT OR SLIGHTLY BELOW 35 PERCENT ACROSS
THE WESTERN PORTIONS OF GLADES...HENDRY AND INLAND COLLIER
COUNTIES FROM EARLY TO MID AFTERNOON. THE LOW VALUES OF RELATIVE
HUMIDITY...WHEN COMBINED WITH EASTERLY WINDS AROUND 15 MPH AND
HIGH DISPERSION INDICES...HAS PROMPTED THE ISSUANCE OF A RED FLAG
WARNING. DANGEROUS FIRE GROWTH CONDITIONS ARE POSSIBLE IN REGIONS
WHERE THE RELATIVE HUMIDITY DROPS TO OR SLIGHTLY BELOW 35 PERCENT
THIS AFTERNOON. THESE SAME CONDITIONS ARE EXPECTED AGAIN FOR
THURSDAY AFTERNOON. A WEST COAST SEA BREEZE IS AGAIN LIKELY TO
DEVELOP THURSDAY AFTERNOON BUT PRIOR TO ITS DEVELOPMENT, RELATIVE
HUMIDITIES WILL LIKELY FALL SLIGHTLY UNDER 35 PERCENT FOR COASTAL
COLLIER COUNTY WITH THE 2O FOOT WINDS OF AROUND 15 MPH AND HIGH
DISPERSION VALUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Apr 29, 4:24 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 29, 4:24 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
424 AM EDT WED APR 29 2009

.DISCUSSION...
WIDELY SCATTERED SHOWERS CONTINUE TO AFFECT MOST OF THE SOUTHERN
TWO-THIRDS OF MAINLAND SOUTH FLORIDA EARLY THIS MORNING...WITH
SLIGHTLY STRONGER FLOW ALOFT COURTESY OF UPPER LOW CENTERED EAST
OF THE BAHAMAS ALLOWING ACTIVITY TO SPREAD WESTWARD ACROSS THE
PENINSULA AND TO THE GULF COAST. MODELS ARE IN GENERALLY GOOD
AGREEMENT THAT MID-LEVEL RIDGE OFF THE COAST OF THE MID-ATLANTIC
WILL CONTINUE TO WEAKEN TODAY...AS A STRONG VORT MAX MOVES OVER
THE NORTHEASTERN STATES...WITH AN EVEN STRONGER MID/UPPER-LEVEL
ANTICYCLONE OVER MEXICO STILL POISED TO BEGIN SPREADING EASTWARD
ACROSS THE GULF OF MEXICO. THIS COMBINATION WILL FORCE THE BAHAMAS
UPPER LOW EASTWARD THROUGH THE DAY TODAY...BUT EXPECT AT LEAST
WIDELY SCATTERED SHOWERS TO PERSIST FOR THE SOUTHEAST HALF OF THE
AREA DURING THE FIRST PART OF THE PERIOD...GIVEN RESIDUAL CYCLONIC
FLOW ALOFT AND FAVORABLY DEEP MOISTURE LINGERING OVER THE REGION.
STRONGER MID-LEVEL RIDGING SHOULD BEGIN TO ASSERT ITS INFLUENCE ON
SOUTH FLORIDA FROM THIS EVENING THROUGH TONIGHT AND THURSDAY...
WITH A DRIER MID-LEVEL AIRMASS...WARMER TEMPERATURES...AND LESS
CHANCES FOR PRECIPITATION. HOWEVER...THE RIDGE ALOFT WILL LIKELY
BEGIN TO BREAK DOWN AS EARLY AS THURSDAY NIGHT...AS STRONG
AMPLIFICATION OF THE UPPER FLOW PATTERN OCCURS OVER THE HUDSON BAY
AREA AND A WEAKER SOUTHERN STREAM IMPULSE SHIFTS EASTWARD ACROSS
THE MISSISSIPPI VALLEY REGION. WILL REINTRODUCE SLIGHT CHANCES FOR
SHOWERS ALONG THE SOUTHEAST COAST AND ADJACENT ATLANTIC WATERS AS
THIS OCCURS...IN COMBINATION WITH LOW-LEVEL WINDS VEERING TO EAST-
SOUTHEAST AND INCREASING DEEP-LAYER MOISTURE. SCATTERED SHOWERS
AND A FEW AFTERNOON THUNDERSTORMS WILL LIKELY OCCUR OVER THE
MAINLAND ON FRIDAY...AS CONDITIONS APPEAR FAVORABLE FOR THE
DEVELOPMENT OF AIRMASS CONVECTION...GIVEN HIGHER MOISTURE LEVELS
IN PLACE AND A LIGHTER GRADIENT ALLOWING FOR SUFFICIENT
CONVERGENCE ALONG SEA/LAKE BREEZE BOUNDARIES. THUS...WILL INCREASE
POPS SLIGHTLY AND REINTRODUCE THUNDERSTORMS FOR MUCH OF THE
AREA...AS FORECAST SOUNDINGS NOW SHOW MORE CAPE AND LESS OF A
RESIDUAL MID-LEVEL SUBSIDENCE INVERSION.

IN THE EXTENDED FORECAST...EXPECT SIMILAR CONDITIONS TO PREVAIL ON
SATURDAY...AS THE FORECAST AREA WILL REMAIN ON THE NORTHEAST
FLANK OF RETREATING SUBTROPICAL UPPER RIDGE...CENTERED OVER THE
EASTERN PACIFIC BETWEEN 5-10 N LATITUDE. A WEAK MID-LEVEL VORT MAX
MAY PASS ACROSS THE AREA DURING THE DAY ON SATURDAY...AND SHOULD
ENHANCE CONVECTION...PARTICULARLY ALONG THE GULF COAST SEA BREEZE.
MOST OF THE GLOBAL MODELS AGREE THAT MID-LEVEL RIDGING WILL BUILD
BACK ACROSS THE AREA BEGINNING ON SUNDAY...IN ADVANCE OF AN UPPER
LOW PROGGED TO MOVE ONSHORE ALONG THE COAST OF CALIFORNIA EARLY IN
THE WEEKEND...AND TRACK EASTWARD ACROSS THE SOUTHERN ROCKIES AND
PLAINS ON SUNDAY. ALTHOUGH THIS SOLUTION WOULD MEAN DRIER
CONDITIONS ON SUNDAY...THERE CONTINUES TO BE DISAGREEMENT BETWEEN
THE ECMWF/GFS ON HOW STRONG THE RIDGE ALOFT WILL BE ACROSS FLORIDA
EARLY NEXT WEEK. GIVEN UNCERTAINTIES...WILL MAINTAIN SLIGHT
CHANCES FOR SHOWERS OVER THE MAINLAND DURING THE DAY AND OVER THE
ATLANTIC AT NIGHT...AND ADJUST THE FORECAST AS DETAILS BECOME MORE
CLEAR.

&&

.MARINE...
EASTERLY WINDS WILL REMAIN IN THE 15-20 KNOT RANGE ON ALL LOCAL
WATERS WITH THE EXCEPTION OF THE NEAR SHORE GULF...THROUGH
THURSDAY EVENING...BEFORE VEERING TO THE EAST-SOUTHEAST.
THUS...WILL CONTINUE TO HEADLINE SCEC FOR ALL AFFECTED MARINE
ZONES...WITH ANTICIPATION OF HIGHEST WINDS AND GULF STREAM
SEAS...POSSIBLY APPROACHING SCA CRITERIA...OCCURRING OVER THE
PORTION OF THE FLORIDA STRAITS BETWEEN ANDROS ISLAND AND SOUTHERN
MIAMI-DADE COUNTY. SOUTHEAST FLOW WILL CONTINUE THROUGHOUT THE
WEEKEND... ALTHOUGH SPEEDS SHOULD DIMINISH TO 10-15 KNOTS AS THE
PRESSURE GRADIENT RELAXES JUST A TAD. WILL ALSO CONTINUE TO
HEADLINE A HIGH RISK OF RIP CURRENTS ALONG THE SOUTHEAST ATLANTIC
COAST...DUE TO PERSISTENCE AND A STEADY ONSHORE BREEZE OF 15-20
KNOTS.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS THIS PERIOD WILL BE CONFINED TO THE
NORTHWEST INTERIOR...WHERE MINIMUM AFTERNOON RH VALUES WILL
CONTINUE TO FALL TO OR SLIGHTLY BELOW 35 PERCENT...WITH 20 FOOT
WINDS ALSO JUST MEETING THE 15 MPH CRITERIA. WILL UPGRADE CURRENT
WATCH TO A RFW...WITH SIMILAR CONDITIONS POSSIBLE ON THURSDAY
AFTERNOON. INCREASING DEEP-LAYER MOISTURE FROM FRIDAY THROUGH THE
WEEKEND WILL LIKELY MAINTAIN MINIMUM RH VALUES IN THE 35-40
PERCENT RANGE ACROSS INTERIOR PORTIONS OF THE PENINSULA...AND
ANTICIPATE NO FIRE WEATHER CONCERNS BEYOND THURSDAY AFTERNOON...AS
TRANSPORT WINDS SHOULD DIMINISH AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  72  83  73 / 10 10 -  10
FORT LAUDERDALE  83  73  84  74 / 20 10 -  20
MIAMI            83  73  84  74 / 20 10 -  20
NAPLES           87  65  89  66 / 20 10 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...

FL...RED FLAG WARNING FROM 1 PM EDT THIS AFTERNOON THROUGH THIS
     EVENING FOR FLZ063-FLZ066-FLZ070.

AM...NONE.

GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...17/ERA
Hazardous weather outlook, Apr 29, 4:45 AM EDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
445 AM EDT WED APR 29 2009

FLZ063-066>075-168-172>174-300000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
445 AM EDT WED APR 29 2009

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...
...VISIBILITY RESTRICTIONS FROM WILDFIRE SMOKE IN COLLIER COUNTY...
...HAZARDOUS GULF STREAM SEAS THROUGH THE DAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EASTERLY WINDS FROM 15 TO 20 MPH TODAY ALONG THE
ATLANTIC COAST WILL CREATE A HIGH RISK OF RIP CURRENTS FOR THE
ATLANTIC COAST BEACHES. SWIMMING IS NOT ENCOURAGED DUE TO THE
DANGERS POSED BY RIP CURRENTS.

VISIBILITY: RESTRICTIONS IN VISIBILITY WILL CONTINUE NEAR THE
WILDFIRE OVER CENTRAL RURAL COLLIER COUNTY, ESPECIALLY NEAR AND
WEST OF THE INTERSECTION OF ALLIGATOR ALLEY AND STATE ROUTE 29.

WAVES: A STRONG PRESSURE GRADIENT WILL PRODUCE WINDS FROM 15 TO 20
KNOTS WITH HIGHER GUSTS OVER THE LOCAL ATLANTIC WATERS TODAY. THE
GULF STREAM SEAS WILL RANGE FROM 4 TO 6 FEET THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:27 AM EDTMarine Weather StatementMFL33 min
Apr 29, 11:20 AM EDTMarine Weather StatementMFL100 min
Apr 29, 3:25 PM EDTFire Weather WatchMFLCollier14 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.